Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Side effects of weight loss medications, high blood pressure and heart rate

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11704 Questions
My doctor has prescribed 30mg of Cymbalta and 15mg of Duromine and 25mg Aldactone for weight loss. I still feel depressed and worry about the effects of Duromine as it is amphetimine. I also take Crestor 5mg 30 x 1 at night and 75mcg x 1 tablet of Orixine in the morning for an underactive thyroid. I do not smoke or drink and have never ever taken any illicit drugs. What are you thoughts? I am female and 55 years of age. My weight is currently 120kg and I am 5 foot 3 inches tall. My current blood pressure in 145/80 and my cholestrol is 6.
Posted Wed, 2 May 2012 in Medicines and Side Effects
Answered by Dr. Rakhi Tayal 21 minutes later
Thanks for writing to us.
You need to lose weight to bring down your risk factors for cardiac problems and other vascular complications.
Duromine used for weight loss may increase blood pressure and heart rate. It may also cause palpitations, restlessness, and insomnia. Additionally, it has the potential to cause psychological dependence. After short term use, tolerance begins and can be followed by rebound weight gain.
Being hypertensive you need to use this drug only under medical supervision and it is better if you monitor your blood pressure from time to time.
All the drugs used for loosing weight do show mild to moderate side effects. You can discuss other options like orlistat with your physician which is not related with any cardiac side effects.
Dietary restrictions and moderate exercise regimen is the best way to lose weight with no side effects or drug interactions.
I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.
Above answer was peer-reviewed by
Follow-up: Side effects of weight loss medications, high blood pressure and heart rate 27 minutes later
Dr XXXXXXX what about the use of Cymbalta to treat my low mood. In fact I do not feel any different. I have been taking all my medications mentioned for 6 weeks, except ofcourse the Thyroid medication, which I have been on for many years.
Also please explain the effectiveness of the Aldactone.
Answered by Dr. Rakhi Tayal 1 hour later

Thanks for writing again.

Cymbalta is an anti depressant and the state of depression itself is associated with weight gain. If you are not feeling any improvement in your mood then you might need to increase the dosage or use a combination of antidepressants after consulting with your doctor.

Aldactone is a diuretic- causes excretion of excessive salt and water from your body. It helps in reducing the blood pressure as well as causes weight loss but since you lose only water the weight lost with this drug is reversible.

Wishing you an early recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor